High Dose Buprenorphine (HDB) and Toxicity Concerns

Several weeks ago an article with a provocative title was posted at Suboxone Forum.  I don’t remember the exact title, but it was something like ‘Toxicity from High Dose Buprenorphine (HDB).  Before everyone gets too excited, there was nothing all that new in the article, which consisted of three case reports about deaths of people taking buprenorphine.  One case consisted of a suicide from very large doses of buprenorphine, one was a death from combining buprenorphine with other respiratory depressants, and the third death was in a person with liver failure who took buprenorphine with other psychotropic medications.  There are a couple issues brought up in the article that are worth mentioning.
First, I appreciate their use of the term ‘high dose buprenorphine,’ and this was the first time I came across the distinction between the historical use of buprenorphine in microgram doses for treating pain and the more recent use of milligram doses for treating addiction.   Buprenorphine is an extremely potent opiate; the ceiling effect protects from overdose in the absence of other respiratory depressants (with some exceptions– see below) and places a ‘cap’ on tolerance to the medication, but buprenorphine reaches maximal effect at a very low dose.  The potency of buprenorphine is more similar to that of fentanyl or sufentanil than to morphine or oxycodone.  Transdermal formulations of buprenorphine used for pain release doses of buprenorphine between 5 and 75 MICROgrams per hour.  The most popular dose of buprenorphine used for opiate dependence in the US is the 8 mg Suboxone tablet, which contains 8000 micrograms of buprenorphine!  It is likely that one reason for the occasional death from buprenorphine ingestion relates to fact that a fraction of an 8 mg tablet is about as potent as an entire 8 mg tablet, and novices to buprenorphine make the mistake of thinking that a very small piece will be less likely to kill them than taking an entire tablet.  Because of the ceiling effect and high potency, there is little if any protection in taking a small piece of a tablet.
While the ceiling effect offers some protection against overdose from buprenorphine, there is no protective ceiling effect to the actions of the drug’s primary metabolite, norbuprenorphine.  There have been deaths attributed to the ingestion of very large doses of buprenorphine where the metabolite accumulated to levels that caused respiratory arrest.  It appears that norbuprenorphine does not accumulate to levels sufficient to cause respiratory arrest in people with intact liver function who are taking standard, FDA-approved doses of Suboxone.  But there are a number of medications that inhibit certain liver enzymes, and it is conceivable that the right combination of medications and a large dose of buprenorphine could result in potent respiratory depression.  A number SSRI’s interfere with liver enzymes, the most potent perhaps being fluoxetine or Prozac, but in the case of SSRI’s the enzyme affected converts buprenorphine to norbuprenorphine.  Fluoxetine may in fact then offer a protective effect by preventing conversion of buprenorphine to the more-dangerous metabolite norbuprenorphine.
The respiratory depression potentially caused by norbuprenorphine again draws attention to the fact that very high doses of buprenorphine are used when treating opiate dependence.  We know much about the metabolism and actions of microgram doses of buprenorphine, as the medication has been around for over three decades.  But a number of attributes of the medication change at very high doses.  One very significant change is in the half-life of the medication.  Microgram doses are metabolized in several hours, but at milligram doses the metabolizing enzymes become overwhelmed, increasing the half-life to one to three days.  This increase in half-life is very useful when using buprenorphine to treat opiate dependence… but can be cumbersome when trying to rid the body of buprenorphine, say before elective surgery.
The most frightening question about HDB is whether there are toxic effects from such use that have not been apparent after years of microgram dosing of the medication.  Because of this blog I receive a number of messages from people who take buprenorphine.  I have heard of several cases of neurological illness in people taking buprenorphine, but I have no idea whether the reports represent higher frequencies of illness than would be expected in the general population.  Specifically, I have heard about a person with dementia, a person with encephalopathy, and a relatively young young person who developed symptoms of Parkinson’s Disease.  In all cases, the person was taking buprenorphine for several years.
At this point I must say DON’T HAVE A COW.  To date, several hundred thousand patients have been treated with HDB;  we would expect a number of those people to come down with these conditions in the ABSENCE of any connection between buprenorphine and neurological illnesses.  I continue to prescribe buprenorphine, and I believe WITHOUT RESERVATION that the medication is the best, most appropriate treatment for MOST cases of opiate dependence.  I think it is probably clear to most readers by now that I am not in bed with Reckitt-Benckiser;  I will always write about any concerns that I come across about the medication without delay.  I regularly scan the literature for articles about buprenorphine, and I run literature searches in response to any serious concerns by people in my practice or on the forum.  I also ask that if anyone is aware of a case of neurological illness in a patient who takes buprenorphine, that they contact me so that I can report the information to the FDA.
JJ